Tornadoes · United States · Texas · 2008

EF0 tornado, Perryton, Texas, April 26, 2008

This EF0 tornado ran 0.1 miles across Ochiltree County on April 26, 2008, touching down at 2:30 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 26, 2008
Touchdown
2:30 PM CDT (19:30 UTC)
Lifted
2:35 PM CDT (19:35 UTC)
On the ground
5 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Ochiltree County
Touchdown point
36.390, -100.813
Lift-off point
36.391, -100.811
Record number
0804261330-01

What the Weather Service recorded

An isolated and rather weak thunderstorm produced a brief tornado during the afternoon hours over the northeastern Texas Panhandle. No damage or injuries were reported.

A brief and small rope landspout developed just southwest of Perryton over an open field. No damage or injuries were reported. The path length and path width were estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Apr 26, 12:58 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 26, 12:58 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CDT SAT APR 26 2008

.AVIATION...
A COLD FRONT WILL BARREL THROUGH THE AREA THIS AFTERNOON AND EVENING
BRINGING STRONG NORTHERLY WINDS TO THE PANHANDLES. THIS FRONT IS
EXPECTED TO ARRIVE AT KDHT/KGUY BY 20/21Z...THEN AFFECT KAMA AROUND
23Z. WINDS WILL SWITCH TO THE NORTH AND AROUND 25 KTS...WITH GUSTS
AROUND 35 KTS AT TIMES. THERE IS A POTENTIAL FOR AVIATION WEATHER
WARNING CRITERIA TO BE MET AT KAMA WITH GUSTS AT OR EXCEEDING 40
KTS...BUT CONFIDENCE IS RATHER LOW AT THIS TIME. THIS WILL CONTINUE
TO BE MONITORED AND AN AWW MAY BE REQUIRED FOR THE EVENING HOURS.
NORTH WINDS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT AS THE GRADIENT
WEAKENS. THIS SHOULD BRING WIND SPEEDS DOWN TO 15 KTS OR LESS BY 12Z.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTH CENTRAL AND EASTERN
PORTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON AND EVENING. I DID
INCLUDE A CB REMARK AT KAMA FOR THIS TIME...WITH NO MENTION AT THE
OTHER TERMINALS. WEAK CU FIELD IS DEVELOPING ACROSS THE SOUTHERN
TEXAS PANHANDLE AT THIS TIME AND SHOULD CONTINUE THROUGH EARLY THIS
EVENING BEFORE GIVING WAY TO MID/UPPER LEVEL CLOUD COVER. ALL THAT
SAID...VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 700 AM CDT SAT APR 26 2008/

AVIATION...
INVERTED SFC TROF THRU WRN SECTIONS OF FCST AREA PRODUCING WLY
COMPONENT TO SFC WNDS ON WRN SIDE OF BNDRY.  PLUME OF HIGHER DWPTS
NEAR H8 AND 800 MB EXPECTED TO BE DRAWN NEWD AHEAD OF BNDRY...CAUSING
INSTBY TO INCREASE THIS AFTN ON ERN SIDE OF BNDRY.  POTENTIAL WILL
EXIST FOR TSTMS THIS AFTN AND EVE...MAINLY E OF AMA AND GUY.  COLD
FRONT WILL MOVE THRU ALL TAF SITES BEFORE SUNSET...WITH GUSTS TO AROUND
35 KT EXPECTED.  SFC WNDS EXPECTED TO GUST THRU THE EVE...THEN
DIMINISH TO AROUND 18 KT BY 06Z SUN.  MID-LEVEL CLOUDS WILL PREVAIL
THRU EVE...AND BEGIN DECREASING BEFORE SUNRISE SUN.  VFR FCST
CONTINUES NEXT 24 HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 355 AM CDT SAT APR 26 2008/

DISCUSSION...
MOST OF THE FORECAST CHALLENGES OCCUR IN THE SHORT TERM. UPPER SHORT
WAVE WILL DIG SOUTH ALONG THE BACKSIDE OF THE UPPER LOW OVER THE
DAKOTAS. THE SHORT WAVE WILL DISLODGE A COLD FRONT THAT WILL MOVE
RAPIDLY SOUTH TODAY. THE FRONT IS CURRENTLY IN MONTANA AND WILL
INTERACT WITH ANOTHER FRONTAL BOUNDARY IN COLORADO AS IT MOVES SOUTH.
MODELS WERE FAIRLY CONSISTENT WITH THE TIMING ON THE FRONT SO DECIDED
TO TREND WITH A NAM AND GFS BLEND. WITH THAT BEING THE CASE...EXPECT
THE FRONT TO ARRIVE IN THE OKLAHOMA PANHANDLE AROUND 21Z...THEN MOVE
THROUGH THE PANHANDLES SHORTLY AFTER 00Z. WITH THAT TIMING...THE
FRONT WILL BE MOVING AT ABOUT 40 MPH. MODELS PROJECT WIND SPEEDS
BEHIND THE FRONT TO BE IN THE 20 TO 30 MPH RANGE...BUT DECIDED TO
INCREASE WINDS BY 5 MPH OR SO. THIS WILL BE VERY CLOSE TO WIND
ADVISORY...BUT WILL HOLD OFF ON THE ADVISORY FOR NOW IN ORDER TO SEE
ACTUAL WIND SPEED OBS BEHIND THE FRONT. AHEAD OF THE FRONT...ANTICIPATE
DRY AIR ADVECTION ACROSS THE WESTERN PANHANDLES...WITH INCREASING
MOISTURE IN THE SOUTHEAST. BIG QUESTION WILL BE THE EFFICIENCY OF THE
MOISTURE ADVECTION FOR ANY STORM POTENTIAL FOR TONIGHT. PREVIOUS COLD
THAT MOVED THROUGH THE PANHANDLES YESTERDAY IS NEARLY TO THE GULF OF
MEXICO. 30 TO 40 DEGREE DEW POINTS DO EXIST ACROSS THE SE TEXAS
PANHANDLE...BUT 50 DEW POINTS ARE CLOSER TO DALLAS. ON THE OTHER
HAND...EXPECT 850 MB JET TO REMAIN STRONG INTO THE MORNING WHICH WILL
HELP TRANSPORT MOISTURE JUST ABOVE THE SURFACE INTO THE PANHANDLES.
SO SURFACE DEW POINTS MAY NOT BE VERY IMPRESSIVE...BUT MOISTURE ABOVE
THE GROUND WILL HELP FUEL STORMS. STILL NOT CONVINCED THE MOISTURE
WILL PUSH FAR ENOUGH NORTH TO JUSTIFY POPS ACROSS THE NORTHWEST
CWA...BUT FELT HIGH END CHANCE POPS IN THE SOUTHEAST FADING TO SLIGHT
CHANCE POPS ACROSS THE CENTRAL PANHANDLES FIT BEST. FORECAST
SOUNDINGS DO SHOW PLENTY OF UNSTABLE AIR AND LAPSE RATES SUPPORT
STRONG TO SEVERE ELEVATED STORMS. COULD SEE ISOLATED HAILERS WITH
STRONG WINDS ASSOCIATED WITH THE INCREASING SHEAR BEING THE MAIN
THREATS ESPECIALLY ALONG THE FRONTAL BOUNDARY AS IT WILL ENHANCE LIFT
ALONG THE LEADING EDGE. ONCE THE FRONT BLOWS THROUGH...THE WINDOW FOR
PRECIP WILL DECREASE SO DO NOT ANTICIPATE PRECIP LASTING MUCH PAST
08Z OR SO.

NORTHERLY WINDS WILL REMAIN IN PLACE OVERNIGHT INTO SUNDAY
MORNING...BUT WILL GRADUALLY TAPER OFF NEAR SUNRISE. IN
ADDITION...DRY AIR WILL FILTER INTO THE PANHANDLES ESPECIALLY ACROSS
THE NORTHERN ZONES. 1000-500MB THICKNESSES FALL BELOW 540 DAM ACROSS
THE NORTH. NAM AND GFS SUGGEST 850 MB TEMPS WILL HOVER JUST ABOVE
0C...BUT THINKING A LL INVERSION WILL BE IN PLACE AND WITH THE GOOD
RADIATIONAL COOLING POTENTIAL...DECIDED TO GO WITH SUBFREEZING TEMPS
ACROSS MOST OF THE NORTHERN PANHANDLES. CONSULTED CLIMO BOOKS AND
FOUND THAT THE AVERAGE LAST FREEZE WAS 10 DAYS AGO...SO FELT A FREEZE
WARNING WAS JUSTIFIED AS GROWING IS TAKING PLACE.

BY SUNDAY...TEMPS WILL REBOUND SLOWLY INTO THE 60S AND A DRY TREND
WILL START AS AN UPPER RIDGE BUILDS OVER THE WEST CENTRAL US. A
BLOCKING PATTERN WILL ALSO DEVELOP WITH DEEP UPPER LOWS OVER THE GULF
OF ALASKA AND THE GREAT LAKES REGION. THIS SHOULD LOCK THE RIDGE IN
PLACE FOR A FEW DAYS PROVIDING WARM AND DRY WEATHER FOR THE
PANHANDLES. WILL NEED TO KEEP A CLOSE EYE ON FIRE DANGER CONDITIONS
STARTING MONDAY AS LEE SIDE TROUGHS WILL DEVELOP AND PROVIDE WEST TO
SOUTHWEST WINDS. EXPECT MIN RH VALUES TO FALL INTO RED FLAG RANGE
SUNDAY THROUGH FRIDAY. TEMPS WILL INCREASE MONDAY THROUGH THURSDAY
WITH HIGHS IN THE 80S AND LOW 90S. ANOTHER COLD FRONT MAY REACH THE
PANHANDLES FRIDAY BRINGING COOLER AIR...BUT KEPT THE FORECAST DRY FOR
NOW.

JJB

FIRE WEATHER...
THE FIRE DANGER WILL INCREASE TODAY MAINLY ACROSS THE CENTRAL TO
WESTERN PANHANDLES. DRY AIR WILL BE IN PLACE ALLOWING RH VALUES TO
FALL BELOW 20 PERCENT. WIND SPEEDS WILL INCREASE DURING THE DAY BUT
EXPECT WINDS TO REMAIN BELOW 20 MPH WHEN THE LOWEST RH VALUES ARE IN
PLACE. IN ADDITION...A STRONG COLD FRONT WILL MOVE INTO THE
PANHANDLES THIS AFTERNOON AND EVENING BRINGING A WIND SHIFT TO THE
NORTH AND COOLER TEMPERATURES. SO...DO NOT ANTICIPATE RED FLAG
CONDITIONS FOR ANY MORE THAN AN HOUR...BUT DUE TO THE DRY AIR EARLY
IN THE DAY AND THE STRONG WINDS BEHIND THE FRONT THIS
EVENING...WILL ISSUE A FIRE DANGER STATEMENT WITH ENHANCED WORDING
FOR THE DRY AIR AND WIND SHIFT. OTHERWISE...EXPECT THE FIRE WEATHER
CONDITIONS TO DETERIORATE MOST OF THE WEEK STARTING MONDAY AS DRY AIR
AND WARM DOWNSLOPING WINDS WILL BE THE NORM.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OCHILTREE...SHERMAN.

OK...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/11
Hazardous weather outlook, Apr 26, 1:00 PM CDT, 1 hour 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT APR 26 2008

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SOUTH CENTRAL AND EASTERN PORTIONS OF THE TEXAS PANHANDLE. SOME
THUNDERSTORMS MAY BECOME MARGINALLY SEVERE ACROSS THE SOUTHEAST TEXAS
PANHANDLE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

BREEZY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. WINDY CONDITIONS ARE
EXPECTED TO DEVELOP THIS EVENING BEFORE DIMINISHING LATE TONIGHT.
THEREFORE...CAUTION IS ADVISED ON AREA LAKES.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN AND CENTRAL SECTIONS OF THE
TEXAS PANHANDLE.

SUBFREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN SECTIONS THE TEXAS PANHANDLE. A FREEZE WARNING
IS IN EFFECT TONIGHT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRY AND BREEZY CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER
CONDITIONS MONDAY AND TUESDAY. FIRE WEATHER CONDITIONS WILL
DETERIORATE FURTHER WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE.

JOHNSON

In the hours before

Local storm report, Apr 26, 8:51 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
851 AM CDT SAT APR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     WILDFIRE         9 SW HARTLEY            35.79N 102.51W
04/24/2008  E1295 ACRE       HARTLEY            TX   FIRE DEPT/RESCUE

            WILDFIRE WAS LOCATED WEST OF U.S. HIGHWAY 385 AND
            NORTHWEST OF CHANNING AND BURNED APPROXIMATELY 1300
            ACRES. AIR TANKERS WERE REQUESTED BY THE TEXAS FOREST
            SERVICE...HOWEVER THERE WAS NOT ENOUGH DAYLIGHT LEFT TO
            SAFELY ACCOMPLISH THE MISSION. NO DAMAGE AND NO INJURIES
            HAVE BEEN REPORTED FROM THIS FIRE...ALTHOUGH SIX
            RESIDENCES AND TWELVE OUTBUILDINGS WERE SAVED. THIS FIRE
            WAS EXPECTED TO BE CONTAINED ON FRIDAY AND WAS STILL
            BURNING IN TALL GRASS AS OF EARLY ON FRIDAY. THIS IS AN
            UPDATE TO AN EARLIER REPORT ON THIS FIRE.

&&

CORRECTED LOCATION...EVENT...REMARKS

EVENT NUMBER 00185

KJS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

7.5 hours before the tornado, 152 km from the path. April 26, 2008.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -107784, lifted condensation level 1802 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-04-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 166 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-107784 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Perryton/Ochiltree County Apt (PYX), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the touchdown began at 19:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.